Family, Internal Medicine, General Medical Questions/Grandparent medication issue.
Hi, I have a question referring to my grandparent and her medication. She is 94 years old and takes a medication the helps with restless legs, the problem we are having is that, she wants to take her pill before she is supposed to a lot of the time. She is prescribed to take it every 5 1/2 to 6 hours, but she will insist on taking it after only four hours. I seem to think that she is more worried about her legs so she makes her self believe that she needs the pill. So I was wondering could we try to give her a sugar pill just to see if she is making her self feel like her legs are restless sooner? We are considering the fact that maybe she has become to immune to the medication, because she has been on it for over 2 years. In which we plan to talk to her doctor about on her next appointment. I was just suggested by a friend to try giving her a tic tac or something so she thinks its her pill. Recently she woke me up in the middle of the night for her pill to early again, and said she needed it because she couldn't sleep. The thing is though that we were told by the doctor that the pills take 2 hours to start working and she was asleep in five minutes after having it. That is when I started to think that it could be she is so worried about her legs, and knowing she took her pill she can relax. I just want to know if this is possible. Thank you for you time. -Hayley
That is a complicated question.... you are absolutely on track that she may or may not need it if she can get to sleep right away, but that becomes a hard habit to break. You need the input from her primary doctor, but there is an ethical issue about fooling her with placebo pills. There are other options, but you are right to approach her doctor and see if there are better choices.
As an aside, when someone can make it to 94 years old, they are doing something right, and I am usually very delicate about telling them how to live their life.... they are probably doing better than I am........ I hope this helps.